CYP3A4 Drug interactions

I’ve suffered from cluster headaches for 10 years now. Around 5 years ago I was put on Verapamil and it has been excellent at combating them (lucky me). The problem I have come to notice is benzodiazepines make the verapamil entirely useless and my headaches come back straight away. I initially did some research and found that there were no warnings between the interactions of Verapamil and any benzo’s. However, upon research the metabolism of these drugs I found that Verapamil is BOTH a CYP3A4 inhibitor and a substrate (i.e metabolised by). Benzodiazepines such as diazepam and alprazolam are both substrates too. What I can’t seem to figure out is; why, if Verapamil is already both an inhibitor and substrate, would the addition of another substrate affect the mechanisms of action of Verapamil? Is it possible that Verapamil’s active metabolite is responsible for the prevention of the cluster headaches? Or is the Verapamil leaving the body at a much faster rate (seems unlikely as there are no inducers involved in this equation). I understand this question is very complex and I would be best off speaking to someone with knowledge of drug metabolism, but I thought I would ask here incase anyone else has experienced similar issues and what their conclusion was. Thanks


Community Answers
  • Nancy Harris Bonk moderator
    12 months ago

    Hi marcusjb,

    Thank you for your question but I’m afraid I don’t have an answer for this one! Hopefully others will be along shortly to share their experiences with you.

    Nancy

  • Share Your Answer

    Poll